Alert archive / Montana / Flash Flood Warnings in 2010

Flash Flood Warning 7, NWS Missoula, MT

August 9, 2010Granite County, Montana

NWS Missoula, MT issued this flash flood warning at Aug 9, 2010, 4:23 PM MDT for Granite County, Montana. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2010, 4:23 PM MDT (22:23 UTC)
Expired
Aug 9, 2010, 5:50 PM MDT
In force
87 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Flood severity
None

County Granite County, MT

The radar

The Missoula radar (KMSX), 75 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2010-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2010-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WGUS55 KMSO 092223
FFWMSO
MTC039-100015-
/O.NEW.KMSO.FF.W.0007.100809T2223Z-100810T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
423 PM MDT MON AUG 9 2010

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 615 PM MDT.

* AT 419 PM MDT...DOPPLER RADAR INDICATED FLASH FLOODING OVER THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...EDS GULCH AFFECTING DRUMMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING...MUD AND DEBRIS FLOWS ARE
IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4658 11305 4658 11332 4676 11332 4676 11318
      4673 11318 4673 11313 4671 11310 4672 11306

$$
2 follow-up statements
890 
WGUS75 KMSO 092255
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT MON AUG 9 2010

MTC039-100015-
/O.CON.KMSO.FF.W.0007.000000T0000Z-100810T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANITE MT-
455 PM MDT MON AUG 9 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
NORTHEASTERN GRANITE COUNTY...

AT 447 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM 
CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IMPACTED INCLUDE...EDS GULCH AFFECTING DRUMMOND...AND 
LYON GULCH ONE MILE WEST OF DRUMMOND.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LAT...LON 4658 11305 4658 11332 4676 11332 4676 11318
      4673 11318 4673 11313 4671 11310 4672 11306

$$
340 
WGUS75 KMSO 092350
FFSMSO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
550 PM MDT MON AUG 9 2010

MTC039-092358-
/O.CAN.KMSO.FF.W.0007.000000T0000Z-100810T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANITE MT-
550 PM MDT MON AUG 9 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
GRANITE COUNTY...

LAT...LON 4658 11305 4658 11332 4676 11332 4676 11318
      4673 11318 4673 11313 4671 11310 4672 11306

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:35 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 9, 2:35 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
235 PM MDT MON AUG 9 2010

.DISCUSSION...SOUTWESTERLY FLOW HAS USHERED A PLUME OF MOISTURE
WITHIN A SHORTWAVE TROUGH INTO THE REGION THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS HAVE ALREADY FORMED THROUGH EAST CENTRAL IDAHO AND
SOUTHWEST MONTANA EARLY THIS AFTERNOON IN ASSOCIATION WITH THIS
TROUGH. SHOWER AND THUNDERSTORM COVERAGE WILL EXPAND NORTHWARD
THROUGH WESTERN MONTANA THIS AFTERNOON AND EVENING. EXPECTED
IMPACTS FOR STORMS ACROSS LEMHI COUNTY IDAHO WILL MAINLY BE SMALL
HAIL AND WIND. MEANWHILE...STORMS ACROSS SOUTHWEST AND CENTRAL
MONTANA WILL BE IMPACTED FROM ISOLATED STRONGER STORMS WITH SMALL
HAIL AND HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT FOR LOCALLY
HEAVY RAIN IN THESE AREAS UNTIL 10 PM MDT. THERE WILL BE ENOUGH
MOISTURE AND ENERGY OVERNIGHT TO KEEP A SLIGHT CHANCE FOR
LINGERING SHOWERS AND THUNDERSTORMS. A LOW PRESSURE SYSTEM WILL
CONTINUE TO DIG INTO THE PACIFIC NORTHWEST ON TUESDAY. AVAILABLE
MOISTURE FOR THIS DIGGING SYSTEM ON TUESDAY WILL BE SLIGHTLY
LOWER THAN TODAY AND CONDITIONS LOOK TO BE BETTER FOR STRONGER
THUNDERSTORMS WITH THE MAIN IMPACT FROM POTENTIAL HAIL. THIS LOW
PRESSURE SYSTEM WILL KEEP ITS HOLD ON WEDNESDAY WITH TEMPERATURES
SHOWING A COOLING TREND AND YET ANOTHER CHANCE FOR SHOWERS AND
THUNDERSTORMS BEFORE CLOSING ITSELF OFF EARLY WEDNESDAY.

THURSDAY AND FRIDAY...THE CLOSED UPPER LOW WILL LINGER OVER THE
NORTHERN ROCKIES AND PRODUCE SCATTERED RAIN SHOWERS AND COOL
TEMPERATURES ACROSS THE REGION. SOME RAINFALL AMOUNTS COULD BE
HEAVY. BY FRIDAY THE UPPER CLOSED LOW OPENS INTO A SHORT WAVE AND
BEGINS TO EXIT THE REGION LEAVING BEHIND COOL NORTHWESTERLY FLOW.

SATURDAY AND SUNDAY...HIGH PRESSURE BUILDS IN BEHIND THE EXITING
TROF. THIS HIGH IS EXPECTED TO BRING DRY WEATHER THIS COMING WEEKEND
WITH WARMING TEMPERATURES TO NEAR OR SLIGHTLY ABOVE NORMAL
READINGS IN THE MID AND UPPER 80S.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO FIRE ACROSS NORTH
CENTRAL IDAHO AND WEST CENTRAL MONTANA...FOCUSED MAINLY SOUTH OF
THE INTERSTATE 90 CORRIDOR...THROUGH THIS EVENING. SOME MORE
ISOLATED DEVELOPMENT MAY BE POSSIBLE NORTHWARD TOWARDS KGPI. MAIN
THREAT WITH THESE STORMS NEAR OR ACROSS THE AIRFIELDS WILL BE
PERIODS OF VERY HEAVY RAINFALL AND SOME SMALL HAIL. VISIBILITIES
COULD BE TEMPORARILY REDUCED FROM THE STORMS BOTH OVER THE
AIRFIELDS AND THE TERRAIN. SHOWER AND THUNDERSTORM ACTIVITY WILL
DIMINISH LATER INTO THE EVENING. ENERGY AND LIFT FROM ANOTHER
SHORTWAVE FROM THE PARENT TROUGH WILL SUPPORT MORE SHOWER AND
THUNDERSTORM DEVELOPMENT TUESDAY...FIRST IN THE MORNING ACROSS
NORTHWEST MONTANA THEN THE FOCUS SHIFTS ACROSS THE ENTIRE NORTHERN
ROCKY REGION.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...KITSMILLER
LONG TERM....RPN
AVIATION...NOLTE

In the hours before

Special weather statement, Aug 9, 1:42 PM MDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
142 PM MDT MON AUG 9 2010

IDZ006-092030-
SOUTHERN CLEARWATER MOUNTAINS-
1242 PM PDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 130 PM
PDT...

AT 1237 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 22 MILES SOUTHEAST OF LOWELL...OR 34 MILES EAST
OF GRANGEVILLE...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELK CITY AND RURAL
AREAS OF CENTRAL IDAHO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4616 11520 4598 11495 4573 11541 4586 11559
TIME...MOT...LOC 1940Z 227DEG 15KT 4586 11540

WHITMORE
Local storm report, Aug 9, 2:28 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
228 PM MDT MON AUG 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             9 ESE GREENOUGH         46.87N 113.26W
08/09/2010  E0.88 INCH       POWELL             MT   TRAINED SPOTTER

            RELAYED REPORT FROM TRAINED SPOTTER OF DIME TO NICKEL
            SIZE HAIL THAT LASTED FOR 5 TO 6 MINS EAST OF LUBRECHT.

&&

NOLTE
Special weather statement, Aug 9, 3:40 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
340 PM MDT MON AUG 9 2010

IDZ005-006-092230-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
240 PM PDT MON AUG 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLEARWATER AND NORTHERN
IDAHO COUNTIES UNTIL 330 PM PDT...

AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 31 MILES EAST OF PIERCE...OR 46 MILES NORTHEAST
OF KAMIAH...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POWELL AND HIGHWAY
12 FROM POWELL TO LOLO PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4678 11492 4659 11464 4640 11516 4655 11530
TIME...MOT...LOC 2140Z 237DEG 32KT 4653 11511

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:18 PM MDTSpecial Weather StatementMSODeer Lodge42 min
Aug 8, 7:16 PM MDTSpecial Weather StatementMSOGranite44 min
Aug 8, 8:27 PM MDTSpecial Weather StatementMSOGranite48 min
Aug 9, 1:25 PM MDTAreal Flood AdvisoryMSOGranite114 min
Aug 9, 1:32 PM MDTFlash Flood WatchMSODeer Lodge, Granite, Missoula, Powell, Ravalli, Silver Bow8 hr
Aug 9, 5:30 PM MDTSpecial Weather StatementMSOLake45 min

Nearby

Flash Flood Warnings in Montana, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.